A case study published by two Joan C. Edwards School of Medicine researchers shows that patients taking warfarin, an anticoagulant medication, may inadvertently be limiting their vitamin C intake because of dietary restrictions associated with the medicine.
The clinical study by Dr. Lynne Goebel, professor of medicine, and Dr. George Yousef, a first-year resident in the Department of Internal Medicine, was accepted for publication in the Journal of General Internal Medicine and released online Dec. 2.
According to the study, patients taking the drug warfarin are often told to monitor their intake of vitamin K-containing foods since vitamin K lessens the blood thinning effects of the medication. These dietary restrictions may cause patients to inadvertently limit their intake of other nutrients, including vitamin C.
“To my knowledge, this is the only case of vitamin C deficiency in a patient taking warfarin reported in the literature,” Goebel said. “Hopefully the publication will raise awareness for this problem and lead other physicians to consider this diagnosis in their patients taking warfarin.”
A diet low in vitamin C can lead to a variety of health issues including bleeding gums, poor wound healing, and rashes, commonly known as scurvy.
“I hope patients will make sure they are taking in food with vitamin C, although any dietary change should be monitored by their doctor,” Goebel said. “The new recommendations for diet advice in patients taking warfarin is to take in a consistent amount of food with vitamin K rather than avoiding this food altogether.”
Goebel has undertaken a larger study on vitamin deficiencies in people taking the drug warfarin to assess if the problem is more widespread.